Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

July 22, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 22, 2021, 4:41 PM EDT for Volusia County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 4:41 PM EDT (20:41 UTC)
Expired
Jul 22, 2021, 5:30 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS82 KMLB 222041
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Thu Jul 22 2021
 
FLZ041-046-141-222130-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
441 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEMINOLE AND VOLUSIA
COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 7 miles northeast of DeLand, moving east at 15
mph.

Winds up to 45 to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford and Ormond Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2910 8090 2903 8085 2879 8072
      2881 8137 2926 8125 2927 8115 2941 8116
      2943 8111
TIME...MOT...LOC 2041Z 288DEG 13KT 2908 8118 

$$

KN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:01 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 22, 4:01 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Thu Jul 22 2021

.DISCUSSION...

Currently-Tonight... Scattered showers and storms can currently be
seen on radar, in addition to, the local Atlantic sea breeze -
currently located just along eastern Seminole, western Brevard,
and western Indian River counties. Showers are beginning to
develop mainly near the Treasure Coast and across northwestern
Volusia county. Analysis charts show high pressure building as it
slowly retrogrades across the Gulf of Mexico. In the mid/upper
levels, a shortwave trough is located just along the SC/GA boarder
at the coast. Temperatures have reached the low-to-mid 90s with
heat index values in the low-to-upper 100s. The Orlando
International Airport has even tied a record for the day with a
likely maximum temperature of 97 degrees.

Showers and thunderstorms are forecast to increase in coverage
throughout the afternoon and early evening hours with sea breeze
collisions expected to enhance convection around the same time as
the maximum heating of the day and an unstable airmass. The best
chance for rain will be along and southeast of I-4. Any storms
that develop will have the potential to become strong with wind
gusts up to 50mph, frequent lighting strikes, heavy rainfall, and
flooding - especially over areas that have received heavy rainfall
over the past couple of days and/or where training of storms
occur.

Overnight, showers and storms will slowly diminish after sunset
with scattered showers and thunderstorms weakening as they head
towards the coast. We'll dry out for a short period of time
overnight with skies becoming partly cloudy. Low temperatures will
reach the low-to-mid 70s.

Friday-Sunday... (previous) As the mid level ridge over the GOMEX
retrogrades westward, short wave energy slides SE across NOFL and
the adjacent Atlantic offshore the SE CONUS. Broad op-model
consensus is for the trough, along with a weak surface reflection,
to get trapped beneath a mid level ridge to its north as it
expands eastward into the TN Valley/southern Appalachians. The
trough or broad surface low is progged to retrograde SW-W into
Florida, accompanied by a pool of even deeper moisture that has
been residing over the state the past few days.

Given the expected synoptic enhancement to the diurnal convective
pattern, expect higher coverage of showers/storms over the area for
the next few days. Some drier air may advect into the northern CWA
by Sun, should the trough slide more SW than W, as several of the op
models indicate. Otherwise, have painted numerous/likely POPs over
the CWA for days 2-4. Max temps U80s-L90s (more toward the lower end
of that range Sun), with mins a couple degrees either side of 75F.

Monday-Wednesday... (previous) Residual weakness in the mid level
height field lingers over FL Mon, then fills in by mid week as
the Atlantic ridge rebuilds westward. High coverage of diurnal
showers/storms expected Mon in a very moist SE wind flow, followed
by mean drying with POPs returning to more seasonal normals (SCT)
expected by Wed. Max temps on the lower side of normal Mon given
the higher coverage, closer to normal thereafter.

&&

.AVIATION...

VFR conditions prevail most of the TAF period, with brief reductions
to VIS/CIGs down to MVFR/IFR near convection during the late
afternoon and evening. Coverage of afternoon convection is too low
for TEMPO groups, with impacts hit-or-miss at most terminals.
However, low-level flow and sea breeze convergence near the northern
terminals could enhance convection around KDAB/KSFB, so will likely
add TEMPOs. Elsewhere, VCTS for storms popping up along the sea
breezes and possible secondary convection on lingering outflow
boundaries. Tomorrow, moisture returns and PoPs increase, so
expecting wider coverage of showers and storms.

&&

.MARINE...

Currently-Tonight... Boating conditions will remain favorable
outside of thunderstorms. Scattered showers and storms will be
possible through the early evening hours before diminishing over
the Atlantic waters late this evening. Seas will remain calm with
west-southwest winds 5-10kts building seas from 1-2ft.

Friday-Monday... (previous) Uncertain forecast for the local
Atlantic waters into this weekend, depending on to what extent the
trough/low develops offshore the SE CONUS develops, and then
retrogrades. Offshore/W-SW flow expected over the MAOR Fri. Winds
will back more southerly south of the trough axis this weekend,
but shift onshore (NE-ENE) to its north. Magnitude/southward
extent of the wind shift will depend on the position of the
trough. While the forecast keeps peak seas around 3ft, confidence
is rather low, as some of the model guidance (GFS/CMC) indicate a
brief increase in winds/seas to near 15kt/4-5ft north of Cape
Canaveral. Southerly flow returns early next week as the Atlantic
ridge rebuilds westward into the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  74  88 /  40  60  50  40
MCO  79  95  76  91 /  30  50  50  60
MLB  77  92  76  88 /  40  60  60  70
VRB  76  92  74  88 /  30  50  60  70
LEE  78  93  76  91 /  20  50  50  50
SFB  77  93  75  91 /  40  60  50  50
ORL  79  94  77  91 /  30  50  50  60
FPR  76  92  74  89 /  30  50  60  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Leahy/Haley
Hazardous weather outlook, Jul 22, 11:10 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1110 AM EDT Thu Jul 22 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1110 AM EDT Thu Jul 22 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered thunderstorms will develop across east-central Florida
this afternoon and early evening. The highest coverage will be
from areas south and east of Interstate 4 to Lake Okeechobee,
extending east close to Interstate 95 along the Treasure Coast.
Storms will be capable of producing frequent cloud-to-ground
lightning strikes, gusty winds up to 50 mph, torrential
downpours, and flooding - especially over areas that have
received heavy rainfall over the past couple of days or where
training of storms occur.

If threatening weather approaches or thunder is heard, seek
shelter in a sturdy building or hardtop vehicle.

.FLOOD IMPACT...
Slow moving storms this afternoon could produce locally heavy
rainfall, between 1 to 3 inches in some spots. This could result
in minor flooding, such as ponding of water on roadways, and low
lying and poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Peak heat index values this afternoon will reach between 101 and
109 across all of east-central Florida. If doing any prolonged
outdoor activities, be sure to take plenty of breaks in the shade
or in an air-conditioned building, wear light colored clothing,
and remain hydrated.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered thunderstorms this afternoon will produce wind gusts in
excess of 35 knots, with a few stronger storms producing wind
gusts up to 45 knots. The highest potential for storms is across
inland lakes south and east of Interstate 4 south to Lake
Okeechobee, though some storms will also move over the
Intracoastal Waterway and nearshore Atlantic waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Increasing rain chances Friday and into the weekend, as scattered
to numerous afternoon lightning storms are expected day. Frequent
cloud-to-ground lightning strikes and heavy rainfall will be the
main threats, but stronger storms may also produce winds gusts of
40 to 50 mph. Minor flooding is possible in areas that receive
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling

In the hours before

Special weather statement, Jul 22, 4:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Thu Jul 22 2021

FLZ041-046-141-222130-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
441 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEMINOLE AND VOLUSIA
COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 7 miles northeast of DeLand, moving east at 15
mph.

Winds up to 45 to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford and Ormond Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2910 8090 2903 8085 2879 8072
      2881 8137 2926 8125 2927 8115 2941 8116
      2943 8111
TIME...MOT...LOC 2041Z 288DEG 13KT 2908 8118

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:49 PM EDTSpecial Marine WarningMLB40 min
Jul 22, 5:03 PM EDTSpecial Weather StatementMLBLake42 min
Jul 22, 5:50 PM EDTSpecial Weather StatementMLBSeminole40 min
Jul 22, 6:31 PM EDTSpecial Marine WarningMLB44 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.